ZocdocAnswersMy mother has been showing signs of cirrhosis of the liver. Do these medicines add up?

Question

My mother has been showing signs of cirrhosis of the liver. Do these medicines add up?

She swears the doctor says everythings okay but i found 3 medicines yesterday. Neurontin, Protoxin, and Bystolic??

Answer

Cirrhosis is a potentially serious disease and you are right to take a close interest in your mother's health. If you have concerns or want to better understand your mother's drug regimen, I would strongly recommend you discuss your concerns with your mother's doctor and consider accompanying her to appointments. If she does have an actual diagnosis of cirrhosis (usually made with a biopsy) then she should have a gastroenterologist who helps manage her care. In terms of these specific medications, neurontin is the brand-name for a drug called gabapentin, which is commonly used for certain types of pain (such as peripheral neuropathy caused by diabetes). Protoxin I'm not familiar with, but if you perhaps might to write Protonix, that is an acid blocker that is commonly prescribed and generally very well tolerated (it is a cousin of omeprazole or prilosec). Bystolic is not a medication that is frequently prescribed and I'm not sure why your mother's doctor has her on that medication since I do not know her full history. As I said above, I would raise your concerns directly with your mother's doctor and discuss why she is on these medications and whether there are any side effects you should look out for.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.